Maryland, 2006Flash Flooding in Maryland, June 2 to 3, 2006
June 2 to 3, 2006 · NWS LWX · 3 events in 3 counties and zones
A cold front, along with an area of low pressure, moved across Central and Eastern Maryland late on June 2. The weather system brought moisture from the Atlantic Ocean and spread locally heavy rains across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front, along with an area of low pressure, moved across Central and Eastern Maryland late on June 2. The weather system brought moisture from the Atlantic Ocean and spread locally heavy rains across the area. Several instances of flash flooding occurred in the area due to this weather system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 2:58 PM EST, 6 hours 37 minutes earlier.
Area forecast discussion, Jun 2, 2:58 PM EST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT FRI JUN 2 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
AT 18Z...KLWX WSR-88D SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE MID ATLANTIC. THUNDERSTORMS WERE FEEDING OFF
AFTERNOON INSTABILITY THAT WAS ABLE TO BE GENERATED FROM BREAKS IN
THE MORNING CLOUD COVER. 12Z KIAD RAOB SHOWED 2K J/KG OF CAPE WITH
AN LI ABOUT -6 C. WHILE WEAK...SHEAR LOOKED A LITTLE BIT BETTER
THAN YESTERDAY AND THE PRECIPITABLE WATER CONTENT WAS ABOUT THE
SAME AS 12Z YESTERDAY (BUT NOT QUITE AS HIGH AS OFF THE 00Z
SOUNDING LAST NIGHT).
BELIEVE THAT SIMILAR TO YESTERDAY...OUR CWA WILL CONTEND WITH A COUPLE
OF DIFFERENT WEATHER THREATS THROUGH TONIGHT. THE FIRST ONE WILL BE
ISOLATED SEVERE WEATHER. MULTICELL THUNDERSTORMS WILL BE PULSEY IN
NATURE THROUGH THIS EVENING...AND THE HIGHEST/STRONGEST CORES WILL
HAVE THE POTENTIAL TO PRODUCE ISOLATED DAMAGING WIND/HAIL. THIS
THREAT WILL WANE DURING THE EVENING WITH THE LOSS OF INSTABILITY.
HOWEVER...WITH PRECIPITABLE WATERS SO HIGH AND STORM MOVEMENT
RELATIVELY SLOW...FLASH FLOODING WILL BE POSSIBLE. THIS THREAT WILL
GO BEYOND THE EVENING AND LAST INTO EARLY SATURDAY MORNING AS A COLD
FRONT TO OUR NORTHWEST IN SW PA AND SE OH VERY SLOWLY MOVES
SOUTHEAST. THE MODELS CONTINUE TO SHOW THIS SLOWER PROGRESSION OF
THE FRONT...AND IN FACT IT MAY GET HUNG UP SOMEWHERE NEAR THE
CHESAPEAKE BAY BEFORE SATURDAY ENDS. LATER TODAY AND TONIGHT...THE
GFS AND NAM BOTH PORTRAY AN AXIS OF HIGHEST PW/THETA-E CLOSE TO THE
INTERSTATE 95 CORRIDOR. DURING THE MORNING UPDATE...WENT AHEAD AND
ISSUED A FLASH FLOOD WATCH FOR THE DISTRICT AND PLACES NORTH AND
EAST. HOWEVER...GIVEN RADAR TRENDS WITH POTENTIAL TRAINING IN A HIGH
PW ENVIRONMENT...HAVE DECIDED TO GEOGRAPHICALLY EXPAND THE FFA SOUTH AND
WEST TO THE POTOMAC HIGHLANDS. THE FFA WILL LAST UNTIL 10Z.
WITH THE SLOWER TREND...HAVE CONTINUED TO PLAY SATURDAY MORE
PESSIMISTIC THAN EARLIER FORECASTS. PWS WILL BE ON THE DECLINE...SO
THE HEAVY RAIN THREAT WILL DIMINISH...BUT WILL GO WITH LIKELY POPS
EAST DURING THE MORNING...AND CHANCE WEST. IN ADDITION...COULD SEE
THUNDER TRY TO FIRE IN THE AFTERNOON IF CLOUDS CAN TRY TO BREAK. SO
WILL KEEP A CHANCE OF AFTERNOON THUNDER AS WELL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AT BEGN OF PD...12Z MODELS SHOWS ESTABLISHMENT OF A H5 CUT LOW OVER
MID ATLC REGN THAT MAINTAINS THRU TUE NIGHT BEFORE SLOWLY DRIFTING
JUST OFF ATLC COAST ON TUE NIGHT. THIS WILL BRING SLGHT CHC/CHC
PCPN THRU FIRST PART OF THE PD SUN NIGHT/MON. NW FLO AT SFC TAKES
PLACE ON WED AND THU WHICH WL INHBT PCPN. TOWARD END OF
PERIOD...APPEARS IF AIR MASS CHANGE WL TAKE PLACE IN THE LATE
THU/FRI PD...WITH H85 CAA IN PLACE BEGNG FRI 00Z. WL INTRO 30 POPS
TRW WITH FRONT THU AND THU NIGHT.
&&
.AVIATION...
HELD ON TO PREVAILING VFR UNTIL 21 OR 22Z...WHEN MORE NUMEROUS
SHRA/TSRA WILL AFFECT AREA TERMINALS. PREVAILED MVFR CONDITIONS IN
TSRA THEREAFTER THROUGH MID EVENING...THEN FOCUSED MORE OF SHRA FOR
THE REST OF THE NIGHT. MAY HAVE TO WAIT UNTIL SAT AFTN BEFORE VFR
CONDITIONS RETURNS.
&&
.MARINE...
NOT EXPECTING ANY SCA FLAGS THROUGH TONIGHT...YET WINDS MAY BE GUSTY
WITHIN SMALLER SCALE THUNDERSTORMS. NOT CONFIDENT ENOUGH TO DROP THE
ALREADY EXISTING SCA FOR SATURDAY. MODELS NOT VERY EXCITED ABOUT
WINDS...BUT IF FRONT/LOW PRESSURE CAN PUSH SOUTHEAST OF THE WATERS
THEN WINDS COULD KICK UP TO 15 TO 20 KT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 6 AM SATURDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 6 AM
SATURDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-042-053-054 UNTIL 6 AM
SATURDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 6 AM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 8 AM SATURDAY TO 9 PM
SATURDAY.
&&
SHORT TERM/AVIATION/MARINE...PELOQUIN
LONG TERM...LEEHazardous weather outlook, Jun 2, 9:22 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 PM EDT FRI JUN 2 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1022 PM EDT FRI JUN 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
A COLD FRONT AND ASSOCIATED LOW PRESSURE WILL APPROACH THE REGION
TONIGHT...ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO AFFECT THE
MID ATLANTIC. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL IN A SMALL AMOUNT OF TIME...WHICH MAY CAUSE FLASH
FLOODING. SHOWERS AND THUNDERSTORMS MAY MOVE ACROSS THE SAME REGIONS
REPEATEDLY OVERNIGHT..AS WELL. FOR THESE REASONS...A FLASH FLOOD
WATCH HAS BEEN ISSUED THROUGH SATURDAY MORNING FOR NORTH CENTRAL AND
WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND PORTIONS
OF NORTHERN VIRGINIA INCLUDING THE SHENANDOAH VALLEY AND MOST OF THE
WASHINGTON DC METROPOLITAN AREA. PLEASE REFER TO WBCFFALWX FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT.
SMITH
Flash Flood, Harford
- When
- June 2, 9:35 PM EST to June 3, 12:30 AM EST
- Where
- Harford County, Havre de Grace
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
A water rescue occurred in Havre de Grace, and Philadelphia Road was closed in Abingdon near Route 136 due to flash flooding.
Flash Flood, Baltimore
- When
- June 2, 10:45 PM EST to June 3, 12:10 AM EST
- Where
- Baltimore County, Fullerton
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Water rescues in Fullerton and White Marsh where cars drove into flooded roads.
Flash Flood, Montgomery
- When
- June 2, 11:15 PM EST to June 3, 12:15 AM EST
- Where
- Montgomery County, Germantown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Roads closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Illinois, June 2, 20061 death · 1 injured · 50 kt wind · 3 events
- Lightning Strike in Pennsylvania, June 2, 20061 death · 1 event
- Lightning Strike in Michigan, June 2, 20061 death · 1 event
- Lightning Strike in North Carolina, June 2, 20065 injured · $500,000 · 1 event
- Hail and Damaging Winds in Georgia, June 2, 2006$357,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 2 to 4, 20069 injured · 55 kt wind · 3 events
- Lightning Strike in North Carolina, June 2, 2006$250,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, June 2, 2006$200,000 · 50 kt wind · 5 events
- Lightning Strike in Alabama, June 2, 2006$100,000 · 1 event
- Tornado in New Jersey, June 2, 2006$100,000 · F0 · 1 event
- Damaging Wind in Arizona, June 2, 2006$90,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, June 2, 2006$65,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515160, 5515162, 5515161.